TEN – Toxic Epidermal Necrolysis (or Lyell’s syndrome) is a rare, life-threatening skin condition. It is characterized by necrosis (death of tissue) of the epidermis (the layer of skin visible on the outside). This causes blisters, from which the patient loses fluid and serum (the fluid that remains when blood plasma is allowed to clot and the clot is removed), and from which infections can develop. The mouth and eyes are also often affected. TEN is almost always caused by an individual sensitivity to a drug; a serious drug reaction.

In my case, the drug Tegretol was the trigger. It turned out that I was extremely allergic to the substance Carbamazepine. I was prescribed this medication for a bacterial infection in my facial nerve.

TEN, Stevens-Johnson syndrome (SJS) and SJS-TEN are all the same syndrome. SJS and SJS-TEN are the milder variants of TEN. It is a disease that affects the skin and mucous membranes, with SJS affecting less than 10% of the skin, SJS-TEN between 10 and 30% and TEN more than 30%.

For more information, visit the Stevens-Johnson Syndrome Foundation site or/and the Mayo Clinic site.